Nivolumab, an anti-programmed death-1 antibody, is a breakthrough treatment for several malignancies. Its specific adverse effects caused by autoimmunity are termed immune-related adverse events, which involve several endocrine dysfunctions. Herein, we report two cases of isolated adrenocorticotropic hormone (ACTH) deficiency induced by nivolumab for the treatment of metastatic malignant melanoma. Case 1 was a 39-year-old man and Case 2 was a 50-year-old woman, both of whom presented with progressive melanoma. After 13 courses of nivolumab administration, both cases were diagnosed with adrenal insufficiency. Despite their basal serum ACTH and cortisol levels being low with little response to corticotropin-releasing hormone loading, other anterior pituitary hormone levels were preserved. Based on these endocrinological data, isolated ACTH deficiency was diagnosed. Magnetic resonance imaging showed normal pituitary glands, excluding hypophysitis. Finally, hydrocortisone replacement enabled the patients to continue nivolumab treatment. Therefore, it is important to consider isolated ACTH syndrome as a possible and potentially severe immune-related adverse event of nivolumab, even when head magnetic resonance imaging of affected cases does not show enlargement. We should not misdiagnose hidden immune-related adverse events behind general complaints of malignancies such as general malaise and appetite loss, to allow successful treatment using this beneficial immune checkpoint inhibitor.
All Science Journal Classification (ASJC) codes
- Radiology Nuclear Medicine and imaging
- Cancer Research